Local News

Nine sick due to possible adulterated heroin

Posted July 10, 2015

Nine people in North Carolina have become sick in the last week due to what officials believe is adulterated heroin, according to the Carolinas Poison Center.

Reported cases have been from individuals in Durham, Orange and Lee counties.

Heroin users have experienced atypical symptoms in the current outbreak and have reported a rapid onset of heart palpitations, comparing the feeling of a heart “beating out of its chest,” dizziness and anxiety. Other symptoms include fainting, hypotension, shock or severe muscle cramping.

“The symptoms suggest that there’s something other than heroin in these batches,” said Anna Dulaney, clinical toxicologist at the Carolinas Poison Center.

Since illegal drugs can be cut or diluted with other substances, they can cause unwanted effects.

The reported cases are similar to a mini-epidemic of clenbuterol-containing heroin that struck North Carolina in 2005.

The Carolinas Poison Center is working with the North Carolina Division of Public Health to identify the substance currently causing problems.

Heroin users who experience symptoms are encouraged to visit the closest emergency department.

For further information about poison exposure, call the American Association of Poison Control Centers at 1-800-222-1222.


Please with your WRAL.com account to comment on this story. You also will need a Facebook account to comment.

Oldest First
View all